Alert archive / Iowa / River Flood Warnings in 2007

River Flood Warning 44, NWS Des Moines, IA

October 16, 2007Boone County, Hamilton County, Webster County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 16, 2007, 12:40 PM CDT for Boone County, Hamilton County, Webster County, Iowa. It took effect at Oct 16, 2007, 4:00 PM CDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2007, 12:40 PM CDT (17:40 UTC)
In effect from
Oct 16, 2007, 4:00 PM CDT
Expired
Oct 17, 2007, 8:48 AM CDT
In force
17 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Boone County, IA, Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 64 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River near Stratford (STRI4).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
25 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05481300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 161740
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1240 PM CDT TUE OCT 16 2007

...A FLOOD WARNING HAS BEEN ISSUED FOR THE DES MOINES RIVER...

IAC015-079-187-171740-
/O.NEW.KDMX.FL.W.0044.071016T2100Z-071020T0000Z/
/STRI4.1.ER.071016T2100Z.071017T1800Z.071019T0000Z.NO/
1240 PM CDT TUE OCT 16 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 12:00 PM TUESDAY THE STAGE WAS 13.8 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE TUESDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 14.3 FEET BY EARLY WEDNESDAY AFTERNOON. 
  THE RIVER WILL FALL BELOW FLOOD STAGE BY THURSDAY EVENING.

$$
4 follow-up statements
000 
WGUS83 KDMX 162157
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT TUE OCT 16 2007

...A FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER...SOUTH SKUNK 
RIVER...

IAC015-079-187-172157-
/O.CON.KDMX.FL.W.0044.000000T0000Z-071020T0000Z/
/STRI4.1.ER.071016T2230Z.071017T1800Z.071019T0000Z.NO/
457 PM CDT TUE OCT 16 2007

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  4:00 PM TUESDAY THE STAGE WAS 13.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE EARLY THIS EVENING AND 
  CONTINUE TO RISE TO NEAR 14.3 FEET BY EARLY WEDNESDAY AFTERNOON. 
  THE RIVER WILL FALL BELOW FLOOD STAGE BY THURSDAY EVENING.

$$

IAC123-172156-
/O.CON.KDMX.FL.W.0043.000000T0000Z-071019T0520Z/
/OOAI4.1.ER.071016T0534Z.071016T2100Z.071018T0520Z.NO/
457 PM CDT TUE OCT 16 2007

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  4:30 PM TUESDAY THE STAGE WAS 19.7 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER HAS CRESTED AND WILL CONTINUE TO FALL TO BELOW 
  FLOOD STAGE BY EARLY THURSDAY MORNING.


$$

71
000 
WGUS83 KDMX 170128
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT TUE OCT 16 2007

...A FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER...SOUTH SKUNK 
RIVER...

IAC015-079-187-180128-
/O.EXT.KDMX.FL.W.0044.000000T0000Z-071018T1800Z/
/STRI4.1.ER.071017T0600Z.071017T0600Z.071017T1800Z.NO/
828 PM CDT TUE OCT 16 2007

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  8:00 PM TUESDAY THE STAGE WAS 13.9 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE AFTER 
  MIDNIGHT WEDNESDAY. THE RIVER WILL REMAIN AROUND FLOOD STAGE THROUGH
  MID AFTERNOON WEDNESDAY BEFORE FALLING BLELOW FLOOD STAGE.   

$$

IAC123-180128-
/O.EXT.KDMX.FL.W.0043.000000T0000Z-071019T0700Z/
/OOAI4.1.ER.071016T0534Z.071016T2330Z.071018T0700Z.NO/
828 PM CDT TUE OCT 16 2007

...FLOOD WARNING EXTENDED UNTIL LATE THURSDAY NIGHT...THE FLOOD 
   WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  7:30 PM TUESDAY THE STAGE WAS 19.8 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  EARLY THURSDAY MORNING.

$$

71
000 
WGUS83 KDMX 170710
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
210 AM CDT WED OCT 17 2007

...THE FLOOD WARNING FOR THE DES MOINES RIVER HAS BEEN CANCELLED...

IAC015-079-187-171910-
/O.CON.KDMX.FL.W.0044.000000T0000Z-071018T1800Z/
/STRI4.1.ER.071017T1200Z.071017T1200Z.071017T1800Z.NO/
210 AM CDT WED OCT 17 2007

THE FLOOD WARNING HAS BEEN CANCELLED FOR THE DES MOINES RIVER AT 
STRATFORD.
* AT 1 AM WEDNESDAY THE STAGE WAS 13.9 FEET.
* FLOOD STAGE IS 14.0 FEET.

$$
000 
WGUS83 KDMX 171348
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
848 AM CDT WED OCT 17 2007

...THE FLOOD WARNING FOR THE DES MOINES RIVER HAS BEEN CANCELLED...

IAC015-079-187-171418-
/O.CAN.KDMX.FL.W.0044.000000T0000Z-071018T1800Z/
/STRI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
848 AM CDT WED OCT 17 2007

THE FLOOD WARNING HAS BEEN CANCELLED FOR THE DES MOINES RIVER AT 
STRATFORD.
* AT 8 AM WEDNESDAY THE STAGE WAS 13.8 FEET.
* FLOOD STAGE IS 14.0 FEET.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 16, 6:30 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Oct 16, 6:30 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT TUE OCT 16 2007

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY
VERTICALLY STACKED LOW PRESSURE IS CENTERED OVER NE NEB/SE SD/NW IA
WITH A SFC OCCLUSION ARCING EAST ACROSS NRN IA...AND COLD FRONT
SOUTH TO NEAR KOTM AS OF 06Z. MOISTURE POOLING ALONG/AHEAD OF
OCCLUSION AND WARM FRONT ACROSS FAR NRN IA WILL CONTINUE BEST CHANCE
OF SHOWERS AND AREAS OF FOG THROUGH THE MID MORNING HOURS.
OTHERWISE...AS THE LOW PRESSURE SYSTEM SLOWLY MOVES NORTH TODAY WILL
SEE DIMINISHING CHANCES OF SHOWERS SOUTH TO NORTH. CHANCES OF RAIN
ACROSS THE SOUTH THIS MORNING WILL ALREADY BE PRETTY LOW...BUT WITH
SATURATED COLUMN FROM 950 TO 850 MB AND WEAK LIFT IN CYCLONIC
FLOW...WILL MENTION POSSIBILITY OF DRIZZLE EVERYWHERE. SHOULD BE
OVERCAST FOR MUCH OF THE DAY...EXCEPT BREAKING OUT LATE ACROSS THE
SOUTH. HAVE TRIMMED TODAYS HIGHS TO MORE OF A COMPROMISE BETWEEN THE
TOO WARM GFS GUIDANCE AND TOO COOL NAM GUIDANCE.

.LONG TERM...TONIGHT THROUGH MONDAY
UPPER LEVEL SYSTEM THAT HAS PLAGUED THE REGION OVER THE PAST FEW
DAYS IS EXPECTED TO FINALLY PUSH NORTH OF THE AREA INTO SRN
ONTARIO/GREAT LAKES REGION TONIGHT. EXPECT LOW CLOUDS/STRATUS DECK
TO PUSH NORTH...EXITING MUCH OF THE CWA. HOWEVER WITH SOUTHERLY
FLOW/WAA ALREADY KICKING IN TONIGHT AHEAD OF THE NEXT SYSTEM DIGGING
INTO THE ROCKIES...DO NOT EXPECT CLEAR SKIES TONIGHT. LOW LEVEL DECK
SHOULD BE REPLACED BY SOME MID/UPPER LEVEL CLOUDS ASSOCIATED WITH
THE WAA. WITH NOT A LOT OF DRY AIR PUSHING INTO THE STATE BEHIND THE
CURRENT SYSTEM...AND SOUTHERLY FLOW ADVECTING MID TO UPPER 50S/NEAR
60 DEWPOINTS INTO THE AREA...EXPECT SUFFICIENT MOISTURE RETURN AHEAD
OF THIS NEXT SYSTEM. AS THE SYSTEM PUSHES EAST ACROSS THE
ROCKIES/SFC LOW SETS UP ACROSS WESTERN HIGH PLAINS...ASSOCIATED WARM
FRONTAL BOUNDARY IS EXPECTED TO PUSH NORTH INTO SW IA WED
MORNING/AFTERNOON...AND THROUGH THE STATE WED NIGHT. THEREFORE STILL
LOOKS LIKE DECENT SETUP FOR ANOTHER ROUND OF LATE FALL
THUNDERSTORMS...WITH CAPE VALUES OF THE LATEST GFS/NAM SOUNDINGS
INDICATING AROUND 500-1000 J/KG CAPE 00Z-12Z THURSDAY. HAVE
INCREASED POPS TO LIKELY/CATEGORICAL FOR WED INTO WED NIGHT...WITH
INCREASING CERTAINTY THAT THE AREA WILL SEE SOME SHOWER/THUNDERSTORM
ACTIVITY. LATE WED NIGHT INTO THU BECOMES TRICKIER AS MODELS
INDICATE DRY SLOT NOSING UP INTO CENTRAL/EASTERN IOWA. WITH SOME
UNCERTAINTY SURROUNDING THE EXACT TRACK OF THE UPPER/SFC LOW HAVE
GONE WITH LARGER POPS ASSOCIATED WITH MORE SHOWER ACTIVITY ACROSS
THE NORTH WHERE DRY SLOT IS EXPECTED TO HAVE LESS OF AN IMPACT.
HOWEVER WILL HAVE TO WATCH FOR CHANCE OF THUNDERSTORM DEVELOPMENT IN
REGION NEAR DRY SLOT THURSDAY...WITH MODELS INDICATING STILL DECENT
INSTABILITY THU MORNING ACROSS THE FAR EASTERN CWA NEAR KALO TO
KOTM. HAVE CONTINUED CHANCE OF SHOWERS INTO THURSDAY NIGHT...WITH
THE SYSTEM FINALLY BEGINNING TO SHOVE EAST OF THE REGION INTO
FRIDAY. UPPER RIDGING THEN BUILDS INTO THE CENTRAL US...WITH H85
TEMPERATURES SOARING INTO THE TEENS CELSIUS SATURDAY. WITH GOOD
CONSENSUS ON THIS TREND BETWEEN THE EC/GFS HAVE INCREASED
TEMPERATURES AROUND 3-5 DEGREES MOST PLACES SATURDAY. IF THE TREND
VERIFIES...MAY EVEN HAVE TO GO WARMER WITH 70S BECOMING POSSIBLY
ACROSS MUCH OF THE CWA. NO CHANGES MADE TO THE REMAINDER OF THE
FORECAST...BUT ANOTHER STRONG STORM SYSTEM DIGS INTO THE SOUTHERN
ROCKIES SUNDAY...PUSHING OUT INTO THE CENTRAL PLAINS EARLY NEXT
WEEK. WILL HAVE TO MONITOR THIS SYSTEM AS IT LOOKS LIKE ANOTHER
DECENT RAIN CHANCE IS EXPECTED INTO THE BEGINNING OF NEXT WEEK.
SYSTEM ALSO SHOWING SOME DECENT COLD AIR WRAPPING INTO THE BACKSIDE
OF THE UPPER LOW...SO MAY END UP WITH SOME COOLER TEMPERATURES INTO
THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...16/12Z
MAINLY A CLOUD FORECAST FOR THE FIRST 12-18 HOURS. GENERALLY MVFR
CEILINGS EXPECTED TODAY...THOUGH THERE MAY BE A FEW PERIODS OF
HIGHER CEILINGS. SOME -SHRA ACTIVITY STILL POSSIBLE MAINLY NORTH OF
KDSM THROUGH 00Z. AS LOW PRESSURE MOVE NORTH TODAY...RISING CEILINGS
AND CLEARING WILL TAKE PLACE ALONG AND SOUTH OF INTERSTATE 80 AFT
19Z. CEILINGS AT KFOD...KMCW AND KALO WILL RISE ABOVE 030 AFT 00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MOYER
LONG TERM...ALBRECHT
Hazardous weather outlook, Oct 16, 5:50 AM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
550 AM CDT TUE OCT 16 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
550 AM CDT TUE OCT 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SEVERAL RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO RUNOFF FROM
PREVIOUS DAYS RAINFALL.  PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS RETURN TO THE FORECAST WEDNESDAY INTO THURSDAY AS
ANOTHER STORMS SYSTEM EJECTS OUT OF THE ROCKIES. SOME OF THESE
STORMS MAY AGAIN PRODUCE HEAVY RAINFALL WITH AMOUNTS FROM ONE TO
TWO INCHES POSSIBLE...AND THE POTENTIAL FOR LOCALLY HIGHER
AMOUNTS. THIS MAY CAUSE ADDITIONAL FLOODING...OR EXASPERATE
FLOODING ALREADY IN PROGRESS.

A FEW STORMS MAY ALSO BE SEVERE OVER THE SOUTHERN HALF OF IOWA
WITH LARGE HAIL...AND STRONG WINDS BEING THE MAIN SEVERE THREATS.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SEVERE WEATHER SPOTTER ACTIVATION IS RELATIVELY
LOW FOR THE TIME BEING.  REPORTS OF HEAVY RAIN AND FLOODING MAY BE
NEEDED AND ARE ALWAYS APPRECIATED.

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:05 AM CDTRiver Flood WarningDMXMahaska8 days

Nearby

River Flood Warnings in Iowa, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.